Theory and Decision

, Volume 79, Issue 2, pp 227–250 | Cite as

Stable partitions in many division problems: the proportional and the sequential dictator solutions

  • Gustavo Bergantiños
  • Jordi Massó
  • Inés Moreno de Barreda
  • Alejandro Neme
Article
  • 124 Downloads

Abstract

We study how to partition a set of agents in a stable way when each coalition in the partition has to share a unit of a perfectly divisible good, and each agent has symmetric single-peaked preferences on the unit interval of his potential shares. A rule on the set of preference profiles consists of a partition function and a solution. Given a preference profile, a partition is selected and as many units of the good as the number of coalitions in the partition are allocated, where each unit is shared among all agents belonging to the same coalition according to the solution. A rule is stable at a preference profile if no agent strictly prefers to leave his coalition to join another coalition and all members of the receiving coalition want to admit him. We show that the proportional solution and all sequential dictator solutions admit stable partition functions. We also show that stability is a strong requirement that becomes easily incompatible with other desirable properties like efficiency, strategy-proofness, anonymity, and non-envyness.

Keywords

Division problem Symmetric single-peaked preferences   Stable partition 

JEL Classification

D71 

References

  1. Adachi, T. (2010). The uniform rule with several commodities: A generalization of Sprumont’s characterization. Journal of Mathematical Economics, 46, 952–964.MATHMathSciNetCrossRefGoogle Scholar
  2. Amorós, P. (2002). Single-peaked preferences with several commodities. Social Choice and Welfare, 19, 57–67.MATHMathSciNetCrossRefGoogle Scholar
  3. Barberà, S., & Jackson, M. (1995). Strategy-proof exchange. Econometrica, 63, 51–87.MATHCrossRefGoogle Scholar
  4. Barberà, S., Jackson, M., & Neme, A. (1997). Strategy-proof allotment rules. Games and Economic Behavior, 18, 1–21.MATHMathSciNetCrossRefGoogle Scholar
  5. Ching, S. (1992). A simple characterization of the uniform rule. Economics Letters, 40, 57–60.MATHMathSciNetCrossRefADSGoogle Scholar
  6. Ching, S. (1994). An alternative characterization of the uniform rule. Social Choice and Welfare, 11, 131–136.MATHCrossRefGoogle Scholar
  7. Conley, J. P., & Konichi, H. (2000). Migration-proof Tiebout equilibrium: Existence and asymptotic efficiency. Journal of Public Economics, 86, 243–262.CrossRefGoogle Scholar
  8. Dagan, N. (1996). A note on Thomson’s characterizations of the uniform rule. Journal of Economic Theory, 69, 255–261.MATHMathSciNetCrossRefGoogle Scholar
  9. Ehlers, L. (2002a). On fixed-path rationing methods. Journal of Economic Theory, 106, 172–177.MathSciNetCrossRefGoogle Scholar
  10. Ehlers, L. (2002b). Resource-monotonic allocation when preferences are single-peaked. Economic Theory, 20, 113–131.MATHMathSciNetCrossRefGoogle Scholar
  11. Gensemer, S., Hong, L., & Kelly, J. (1996). Division rules and migration equilibrium. Journal of Economic Theory, 69, 104–116.MATHMathSciNetCrossRefGoogle Scholar
  12. Gensemer, S., Hong, L., & Kelly, J. (1998). Migration disequilibrium and specific division rules. Social Choice and Welfare, 15, 201–209.MATHMathSciNetCrossRefGoogle Scholar
  13. Herrero, C., & Villar, A. (2000). An alternative characterization of the equal-distance rule for allocation problems with single-peaked preferences. Economics Letters, 66, 311–317.MATHMathSciNetCrossRefGoogle Scholar
  14. Hylland, A., & Zeckhauser, R. (1979). The efficient allocation of individuals to positions. Journal of Political Economy, 87, 293–314.CrossRefGoogle Scholar
  15. Kar, A., & Kibris, O. (2008). Allocating multiple estates among agents with single-peaked preferences. Social Choice and Welfare, 31, 641–666.MATHMathSciNetCrossRefGoogle Scholar
  16. Massó, J., & Moreno de Barreda, I. (2011). On strategy-proofness and symmetric single-peakedness. Games and Economic Behavior, 72, 467–484.MATHMathSciNetCrossRefGoogle Scholar
  17. Morimoto, S., Serizawa, S., & Ching, S. (2013). A characterization of the uniform rule with several commodities and agents. Social Choice and Welfare, 40, 871–911.MATHMathSciNetCrossRefGoogle Scholar
  18. Moulin, H. (1980). On strategy-proofness and single peakedness. Public Choice, 35, 437–455.CrossRefGoogle Scholar
  19. Schummer, J., & Thomson, W. (1997). Two derivations of the uniform rule and an application to bankruptcy. Economics Letters, 55, 333–337.MATHMathSciNetCrossRefGoogle Scholar
  20. Sertel, M. R. (1992). Membership property rights, efficiency and stability, Boğaziçi, University Research Papers, Istanbul.Google Scholar
  21. Sönmez, T. (1994). Consistency, monotonicity, and the uniform rule. Economics Letters, 46, 229–235.MathSciNetCrossRefGoogle Scholar
  22. Sprumont, Y. (1991). The division problem with single-peaked preferences: A characterization of the uniform allocation rule. Econometrica, 59, 509–519.MATHMathSciNetCrossRefGoogle Scholar
  23. Thomson, W. (1994). Consistent solutions to the problem of fair division when preferences are single-peaked. Journal of Economic Theory, 63, 219–245.MATHMathSciNetCrossRefGoogle Scholar
  24. Thomson, W. (1995). Population monotonic solutions to the problem of fair division when preferences are single-peaked. Economic Theory, 5, 229–246.MATHCrossRefGoogle Scholar
  25. Thomson, W. (1997). The replacement principle in economies with single-peaked preferences. Journal of Economic Theory, 76, 145–168.MATHMathSciNetCrossRefGoogle Scholar
  26. Thomson, W. (2003). Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: A survey. Mathematical Social Sciences, 45, 249–297.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Gustavo Bergantiños
    • 1
  • Jordi Massó
    • 2
  • Inés Moreno de Barreda
    • 3
  • Alejandro Neme
    • 4
  1. 1.Research Group in Economic Analysis, Facultad de EconómicasUniversidad de VigoVigoSpain
  2. 2.Departament d’Economia i d’Història EconòmicaUniversitat Autònoma de Barcelona and Barcelona GSEBellaterraSpain
  3. 3.Department of Economics and Nuffield CollegeUniversity of OxfordOxfordUK
  4. 4.Instituto de Matemática Aplicada de San Luis and COCINETUniversidad Nacional de San LuisSan LuisArgentina

Personalised recommendations